Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS San Diego, CA

February 22, 2004Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 22, 2004, 6:00 AM PST for Riverside County, San Bernardino County, California. It was in force for 203 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2004, 6:00 AM PST (14:00 UTC)
Expired
Sep 11, 2004, 7:30 PM PDT
In force
203 days
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 119 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 2.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 221400
FFWSGX
CAC071-221600-

BULLETIN - EAS ACTIVATION REQUESTED 
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN FEB 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE BURN AREAS OF SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN 
  CALIFORNIA

* UNTIL 800 AM PST

* THE FLASH FLOOD WARNING FOR THE BURN AREAS OF SAN BERNARDINO 
COUNTY HAS BEEN EXTENDED UNTIL 8 AM. NUMEROUS SHOWERS CONTINUE TO 
MOVE ACROSS THE BURN AREAS. THROUGH 8 AM...MODERATE RAINFALL OF TWO 
TO FOUR TENTHS INCH PER HOUR IS EXPECTED TO CONTINUE ACROSS THE BURN 
AREAS. THIS ADDITIONAL RAINFALL...ON TOP OF HEAVIER RAINFALL THE 
PAST SEVERAL HOURS...COULD CAUSE FLOODING AND MUDSLIDES ACROSS THE 
BURN AREAS. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH. MUD SLIDES CAN ALSO CAUSE FLOODING WHERE RUNOFF IS RESTRICTED
OR BLOCKED.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

XXX666

LAT...LON 3401 11768 3410 11702 3451 11688 3444 11761
1 follow-up statement
000 
WGUS56 KSGX 120128
FFWSGX
CAC065-120230-
/X.NEW.KSGX.FF.W.0015.040912T0127Z-040912T0230Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
627 PM PDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF INDIO

* UNTIL 730 PM PDT

* AT 618 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM    
  NEAR COACHELLA AND THERMAL. THE STORM PRODUCING FLASH FLOODING WAS 
  MOVING SLOWLY EAST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
  QUINTA.

LAT...LON 3358 11592 3384 11579 3370 11643 3344 11635

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 3:00 AM PST, 3 hours earlier.

Area forecast discussion, Feb 22, 3:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
300 AM PST SUN FEB 22 2004

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE WILL CONTINUE...SO SHOWERS
WILL BE WIDESPREAD INTO TONIGHT AND THEN BECOME LESS NUMEROUS
THROUGH MONDAY NIGHT. AN ISOLATED THUNDERSTORM COULD OCCUR THROUGH
TONIGHT...AND HEAVY SNOW WILL BE POSSIBLE IN THE MOUNTAINS. A STRONG
STORM IS EXPECTED WEDNESDAY AND THURSDAY WITH SIGNIFICANT
PRECIPITATION AND STRONG WINDS PLUS HIGH SURF AT THE COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE CENTER OF THE MAIN SURFACE LOW IS NOW ONLY ABOUT 150 MILES W OF
SAN DIEGO AND MOVING ENE. RIGHT NOW...THE SURFACE WINDS ARE MOSTLY
FROM THE SE...AND THAT SEMI-OFFSHORE FLOW IS LIMITING PRECIP A BIT
IN COASTAL AREAS TO MOSTLY LIGHT AMOUNTS...THOUGH OROGRAPHICS IS
PRODUCING SOME RAINFALL GREATER THAN 1/4 INCH/HOUR ON THE SOUTH
SLOPES OF THE SAN GABRIEL/SAN BERNARDINO MTNS. RAIN WAS INCREASING
OFF THE COAST...SO WE SHOULD SEE THE HEAVIER RAIN RATES ON LAND IN
THE NEXT FEW HOURS. ALSO...ONCE THE LOW REACHES LAND AROUND
MIDDAY...THE FLOW WILL BE MORE S/SW...SO THAT WILL BRING A BETTER
TRAJECTORY FOR HEAVY RAIN...AND HEAVY SNOW IN THE MTNS. THE RH WILL
BE HIGHEST ALOFT AT THAT TIME TOO. OVERALL...RAINFALL SHOULD AROUND
ONE INCH NEAR THE COAST WITH LOCAL SPOTS OF 3+ INCHES ON THE SOUTH
SLOPES OF THE SAN GABRIELS THROUGH ABOUT MONDAY.

WE DO GO OFFSHORE AT THE SURFACE EARLY TUE AS WEAK RIDGING
OCCURS...SO WE SHOULD SEE A BRIEF END TO THE PRECIP. HOWEVER...A
SYSTEM WHICH WILL PROBABLY BE STRONGER THAN THE ONE FOR THIS WEEKEND
WILL AFFECT THE AREA WED/THU. ONSHORE FLOW WILL BE STRONG SINCE THE
STROM WILL BE CENTERED FURTHER NORTH THAN THE CURRENT STORM...SO
OROGRAPHIC PRECIP COULD BE MAJOR. THE ENSEMBLES SHOW A RATHER HIGH
CONFIDENCE FOR THIS AS THERE IS SURPRISINGLY LOW VARIABILITY IN THE
DEPTH OF THE LONGWAVE TROUGH WITH JUST MINOR VARIABILITY IN THE
TIMING. SOMETIME AROUND FRI/SAT...THE TROUGH SHOULD MOST
EAST...THOUGH WE WILL STILL BE OPEN TO MORE TROUGHS MOVING IN FROM
THE WEST FOR MORE PRECIP DUE TO AN ACTIVE PAC JET STREAM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING....................................LAXWSWSGX.
FLASH FLOOD WATCH.......................................LAXFFASGX.
MARINE WEATHER STATEMENT................................LAXMWSSGX.
SMALL CRAFT ADVISORY....................................LAXCWFSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
HIGH SURF ADVISORY......................................LAXMWSSGX.
SPECIAL WEATHER STATEMENT...............................LAXSPSSGX.

&&

MAXWELL
Hazardous weather outlook, Feb 22, 6:00 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS THROUGH 3 AM MONDAY
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXFLSSGX WGUS66 KSGX FOR DETAILS.

WINTER STORM WARNING THROUGH 4 AM MONDAY
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

HIGH SURF AT THE COAST AND HAZARDOUS SEAS THROUGH MONDAY

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

WEDNESDAY AND THURSDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY
PRECIPITATION AND STRONG WIND POSSIBLE. HIGH SURF WILL OCCUR AT THE
COAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MAXWELL

In the hours before

Special weather statement, Feb 22, 3:10 AM PST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
310 AM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-PZZ750-775-230000-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-
310 AM PST SUN FEB 22 2004

...STORMY WET WEATHER PATTERN THROUGH LATE WEEK...

A SERIES OF STORMS WILL MOVE ACROSS SOUTHERN CALIFORNIA THROUGH AT
LEAST THURSDAY OF THIS WEEK. STORMS THAT HAVE THE BEST POTENTIAL FOR
HEAVY PRECIPITATION ARE MOST LIKELY TODAY THROUGH TONIGHT...THEN
AGAIN WEDNESDAY THROUGH THURSDAY.

HEAVIEST RAINFALL WILL OCCUR ON THE SOUTH AND SOUTHWEST SLOPES OF
THE SAN GABRIEL AND SAN BERNARDINO MOUNTAINS WHERE LOCALLY OVER 3
INCHES OF RAIN COULD FALL TODAY THROUGH MONDAY. IN
ADDITION...PALOMAR MOUNTAIN IN SAN DIEGO COUNTY AND THE SANTA ANA
MOUNTAINS COULD SEE TOTAL RAINFALL AMOUNTS NEAR 3 INCHES. FIRE BURN
AREAS IN BOTH SAN BERNARDINO AND SAN DIEGO COUNTIES WILL BE
ESPECIALLY VULNERABLE TO HEAVY RAINS...AND MUDSLIDES...ROCK SLIDES
AND FLASH FLOODING WILL BE POSSIBLE IN AND NEAR THESE AREAS.
SIGNIFICANT SNOWFALL...POSSIBLY A FOOT OR MORE...COULD FALL ABOVE
6000 FEET.

THERE WILL BE A BIT OF A BREAK MONDAY NIGHT INTO TUESDAY. A STRONGER
STORM IS POSSIBLE FOR WEDNESDAY AND THURSDAY WITH SHOWERS CONTINUING
INTO FRIDAY. PEAK RAINFALL TOTALS OF SEVERAL INCHES ARE POSSIBLE
DURING THIS PERIOD.

PERSONS IN BURN AREAS AND LOW LYING OR FLOOD PRONE AREAS SHOULD PAY
CLOSE ATTENTION TO WEATHER UPDATES DURING THE NEXT SEVERAL DAYS.
HAVE PLANS TO EVACUATE QUICKLY AND ON SHORT NOTICE.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 12:06 AM PSTFlash Flood WarningSGXSan Bernardino, San Diego203 days
Feb 22, 3:00 AM PSTFlash Flood WarningSGXSan Bernardino203 days
Feb 22, 8:00 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Feb 22, 11:00 AM PSTFlash Flood WarningSGXSan Bernardino6 hr
Feb 22, 11:00 AM PSTFlash Flood WarningSGXSan Diego6 hr
Feb 22, 1:49 PM PSTFlash Flood WarningSGXRiverside, San Diego238 days

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.